OCD, Medication, and Side Effects

I recently came across this article which talks about a Korean study published in Progress in Neuro-Psychopharmacology and Biological Psychiatry. In a nutshell, researchers determined that second-generation antipsychotics (SGA), which are also known as atypical antipsychotics, cause symptoms of OCD in a significant number of those taking the drugs for schizophrenia. Some brand names of atypical antipsychotics are: Abilify, Clozaril, Geodon, Risperdal, Seroquel, and Zyprexa.

At the risk of sounding like a know-it-all, I could have told you that. When Dan’s OCD was severe, he was prescribed Risperdal, and then subsequently switched to Abilify. These drugs, which are FDA approved for the treatment of  schizophrenia and bipolar disorder, are often used off-label for those with OCD. Dan’s psychiatrist told us they would “enhance” the effects of the SSRI he was taking. All we noticed were a slew of side-effects and a worsening of his obsessive-compulsive disorder. The same thing happened when Dan was prescribed Vyvanse, again off-label. This drug is also known to exacerbate, as well as cause, symptoms of OCD. We found out the hard way.

I used to think that Dan was particularly unlucky with these meds that, according to his doctor, “help a lot of people.” As the years have passed, however, I’ve spoken to a good number of OCD sufferers, as well as parents of those with OCD, and now realize that Dan’s experiences, while maybe not the norm, are certainly not uncommon.

Many of the stories I hear share another common thread, especially those where parents are involved: The psychiatrist or physician who prescribed these medications denied they could be the cause of their patient’s worsening OCD symptoms.

We need to be careful. We need to be our own advocates, and advocate for those we love. I am not here to say nobody should ever be on any of these meds. I know they really do help some OCD sufferers. Rather, I’m saying we need to be informed and aware of not only how these drugs can help those with OCD, but also how they can harm them. Even SSRI’s, some of which are approved by the FDA for the treatment of OCD, come with some heavy-duty side effects, particularly in teenagers and young adults.

We need to trust our instincts. If you feel that a medication is affecting you or your loved one adversely, don’t just take the doctor’s word that “that’s not the case.” Because the bottom line is, while the physician may be an expert on obsessive-compulsive disorder, you are the expert on you, or your child. I think this is something we all need to remember when dealing with OCD and the myriad of drugs used to treat the disorder.

Advertisements
This entry was posted in Mental Health, OCD and tagged , , , , , , , , , , . Bookmark the permalink.

17 Responses to OCD, Medication, and Side Effects

  1. These are important issues that you raise and I appreciate the balanced message. I wanted to mention a new study that will address a related issue: Once someone with OCD who receives ERP and medication (an SRI) achieves “wellness” (based on some threshold), what happens if the med is discontinued? It’s funded by the National Institute of Mental Health. It’ll be a few years before the results are known but it points to the importance and timeliness of this issue. I look forward to seeing what they find! (Here’s the ClinicalTrials.gov website: http://clinicaltrials.gov/show/NCT01686087)

  2. ocdtalk says:

    Thank you so much for the info and link, Seth. What a great study! In Dan’s case, getting off all meds was the best thing for him, but I do realize everyone is different. It will be interesting to see what the results of this study will be, and I’m glad it’s being done, instead of just assuming everyone needs to stay on meds indefinitely.

    • Yes, apparently NIMH was pretty excited about it. It seemed that the “received wisdom” was that once on medication, always on medication. This study may determine if that’s necessary, especially when ERP is so effective for many people with OCD.

  3. Tina Barbour says:

    A thoughtful and well-informed post, Janet. I take Abilify for depression. I haven’t noticed a worsening of OCD related to that, but everyone is different, and for some it would not be the drug to take. I’m sorry Dan had such bad experiences, and you’re right–they’re not uncommon. We do have to be our own advocates and, if we have children, advocates for them.

    • ocdtalk says:

      Thanks for commenting, Tina, and I’m glad Abilify works for you. It is pretty amazing when you think of it, how drugs can have such different effects on people.

  4. Risperdal has worked for me for years actually, but YES, I agree that OCs NEED to speak up with psychiatrists … we know when things aren’t quite *right* … for me, it was Luvox that was destructive.

  5. 71º & Sunny says:

    Wow, Janet, I did NOT know that. Thanks for this great info. I’m on meds now, but to be honest, they scare me a little. I’ve tried to make well informed decisions when it comes to my meds and I totally agree with you – I think after you have gathered all the facts (from reliable sources), then it’s time to go with your gut instinct. One time I had a doc tell me that the penicillin pills I was taking could not give me the painful stomach aches I was experiencing. Well, as soon as I got off the penicillin, the stomachache went away. I mean, someone has to be the first one to get the side effects, right? While penicillin does not cause a problem for many people, clearly it does for me. I think we also have to listen to our bodies.

    Thanks for the heads up about this! Awesome post (as usual).

  6. ocdtalk says:

    Thanks, Sunny. Absolutely. We have to listen to our bodies. And on a side note, I always thought stomach aches were a common side effect of penicillin, so I checked it out ; http://www.drugs.com/penicillin.html. They are!

  7. krystallynn says:

    I know that when I was new to being on medication, I so wanted to give it a chance to work that I left bad side effects go on longer than I should, I was apprehensive about complaining about side effects and for some dumb reason I felt like I would be putting the doctor out by saying something wasn’t working. I think some of us can be in a very vulnerable state when we need healing. I was also quite unaware of how horrible the effects of certain med’s were for me , which is why I think it is good to let someone you trust know you are starting a new medication and tell them you want them to tell you if you start acting lethargic or out of whack because you may not recognize it yourself.
    I know the medication that was the worst for me, has been one that many people mention as having just saved their lives and the one that I credit with helping me was Luvox but I know that doesn’t help everyone.
    The “be an advocate for yourself or someone you love” is an important message.

  8. ocdtalk says:

    Thanks for your comment, Krystal Lynn, and your post illustrates how we react to meds is such an individual thing. I think you bring up a great point that those taking new/different meds should make sure their loved ones are aware of it.

  9. Carly says:

    I’ve been on 11 different medications, including Risperdal, which didn’t worsen my symptoms, but didn’t help them either. My story seems similar to that of your son’s: I tried medication after medication, experiencing no benefit and oftentimes experiencing some of the worst side effects (i.e. suicidal thoughts). I was a minor at the time, and the doctors kept telling my parents that this combination or that would work, but none of them did. I finally insisted on going off the meds when I was 18, and my mental health improved dramatically. I still have the OCD, but I’m able to manage it better since the medications aren’t messing with my mood. However, I do agree that medications are helpful for many people and should not be written off completely. Doctors do need to listen to their patients and the parents of their patients more, however. My doctors tried to diagnose me with disorders I didn’t have because I was presenting with symptoms of the disorder that were caused by the medications I was taking! Thanks for your thoughtful article. 🙂 Check out my blog to read more of my story!

    • Hi Carly, Thanks for sharing your story, which does sound similar to my son’s. I know there are many more people out there with this same story, which is why it’s so important we keep talking about all aspects of OCD. I will definitely check out your blog and hope to hear from you again!

  10. Senad says:

    Hello, i have ocd too, and risperdal worsen my simpotms when my doc has put me on 3mg, then again he raised to 4mg, and my ocd became extreme, then i tried aripiprazole, it was ok for first couple of days, but when my doc raised it to 5mg, again extreme worsening.

    When it comes to ad, i am on seroxat for good 11 months, first 6 months i was on 50mg, now i am on 40mg, it helped with seconday compulsions, but the main one is still here.

    • Hi Senad, Thank you for sharing your story and I’m glad you are aware of how these different meds are affecting you. It’s so important to advocate for yourself! I’m wishing you all the best.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s